Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 4, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at May 23, 2017, 2:34 PM MDT for 4 counties in Montana. It took effect at May 24, 2017, 9:00 AM MDT. It was in force for 12 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2017, 2:34 PM MDT (20:34 UTC)
- In effect from
- May 24, 2017, 9:00 AM MDT
- Expired
- May 24, 2017, 8:45 PM MDT
- In force
- 12 hr
- Issued by
- NWS Glasgow, MT
Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 80 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:37 PM MDT | NON-TSTM WND GST 55 | 9 Ssw Lustre, MT | PRIVATE MESONET STATION RECORDS 55 MPH GUST. |
| May 24, 3:39 PM MDT | NON-TSTM WND GST 62 | E Whitewater, MT | PRIVATE MESONET STATION AT WHITEWATER, MT SCHOOL RECORDED 62 MPH WIND GUST. |
| May 24, 3:43 PM MDT | NON-TSTM WND GST 68 | 4 N Oswego, MT | CWOP STATION E0034 RECORDED 68 MPH WIND GUST. |
| May 24, 4:30 PM MDT | NON-TSTM WND GST 53 | 10 Ene Zortman, MT | MONTANA DOT WEATHER STATION 35 SOUTH MALTA RECORDS 53 MPH WIND GUST. |
| May 24, 5:41 PM MDT | NON-TSTM WND GST 51 | 15 Sse Landusky, MT | BLM RAWS STATION MANNING CORRAL RECORDS WIND GUST OF 51 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652 WWUS75 KGGW 232034 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 234 PM MDT Tue May 23 2017 ...STRONG AND GUSTY WINDS EXPECTED ON WEDNESDAY... .A very strong low pressure system from the Canadian Rockies will push a strong cold front through northeast Montana on Wednesday. MTZ016-059-060-241000- /O.UPG.KGGW.HW.A.0003.170524T1500Z-170525T0300Z/ /O.NEW.KGGW.HW.W.0004.170524T1500Z-170525T0300Z/ Central and Southeast Phillips-Northern Phillips- Southwest Phillips- Including the cities of Malta, Saco, Whitewater, and Zortman 234 PM MDT Tue May 23 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY... The National Weather Service in Glasgow has issued a High Wind Warning...which is in effect from 9 AM to 9 PM MDT Wednesday. The High Wind Watch is no longer in effect. * WINDS...West 40 to 50 mph with gusts up to 60 mph. * TIMING...Wednesday morning through early evening. * IMPACTS...These strong winds will easily blow around unsecured items. Some wind damage may result. Travel will be difficult, especially for high profile vehicles along north- south roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ017-021-022-061-241000- /O.NEW.KGGW.HW.W.0004.170524T1500Z-170525T0300Z/ Central and Southern Valley-Petroleum-Garfield-Northern Valley- Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, Winnett, Jordan, and Opheim 234 PM MDT Tue May 23 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY... The National Weather Service in Glasgow has issued a High Wind Warning...which is in effect from 9 AM to 9 PM MDT Wednesday. * WINDS...West 35 to 45 mph with gusts up to 60 mph. * TIMING...Wednesday morning through early evening. * IMPACTS...These strong winds will easily blow around unsecured items. Some damaging winds may result. Travel will be difficult, especially for high profile vehicles along north- south roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
4 follow-up statements
648 WWUS75 KGGW 240921 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 321 AM MDT Wed May 24 2017 ...STRONG AND GUSTY WINDS EXPECTED ON WEDNESDAY... .A very strong low pressure system from the Canadian Rockies will push a strong cold front through northeast Montana on Wednesday. MTZ016-017-021-022-059>061-250300- /O.CON.KGGW.HW.W.0004.170524T1500Z-170525T0300Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-Northern Phillips-Southwest Phillips- Northern Valley- Including the cities of Malta, Saco, Glasgow, Fort Peck, Hinsdale, Frazer, Winnett, Jordan, Whitewater, Zortman, and Opheim 321 AM MDT Wed May 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... * WINDS...West 30 to 45 mph with gusts up to 60 mph. * TIMING...Late this morning through early evening. * IMPACTS...These strong winds will easily blow around unsecured items. Some wind damage may result. Travel will be difficult, especially for high profile vehicles along north- south roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
026 WWUS75 KGGW 242025 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 225 PM MDT Wed May 24 2017 ...STRONG AND GUSTY WINDS CONTINUING TODAY... .A strong low pressure system will continue to slide eastward along the Montana/Saskatchewan border through tonight. MTZ016-017-021-022-059>061-250300- /O.CON.KGGW.HW.W.0004.000000T0000Z-170525T0300Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-Northern Phillips-Southwest Phillips- Northern Valley- Including the cities of Malta, Saco, Glasgow, Fort Peck, Hinsdale, Frazer, Winnett, Jordan, Whitewater, Zortman, and Opheim 225 PM MDT Wed May 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WINDS...From the west 35 to 40 mph with a few gusts above 50 mph possible. * TIMING...Through early this evening. * IMPACTS...These strong winds will easily blow around unsecured items. Some wind damage may result. Travel will be difficult, especially for high profile vehicles along north-south roadways. The waters of Fort Peck Lake have become choppy and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
054 WWUS75 KGGW 250041 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 641 PM MDT Wed May 24 2017 ...STRONG AND GUSTY WINDS CONTINUING TODAY... .A strong low pressure system will continue to slide eastward along the Montana/Saskatchewan border through tonight. MTZ017-021-022-250300- /O.CAN.KGGW.HW.W.0004.000000T0000Z-170525T0300Z/ /O.NEW.KGGW.LW.Y.0009.170525T0100Z-170526T0300Z/ Central and Southern Valley-Petroleum-Garfield- Including the city of Fort Peck 641 PM MDT Wed May 24 2017 ...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THURSDAY FOR FORT PECK LAKE... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has issued a Lake Wind Advisory for Fort Peck Lake...which is in effect until 9 PM MDT Thursday. The High Wind Warning has been cancelled. * WINDS...West 30 to 40 mph with gusts up to 50 mph. * TIMING...Through early this evening. * IMPACTS...Strong wind will make the open waters of the lake rough and hazardous, and will result in high waves which can tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$ MTZ061-250145- /O.CAN.KGGW.HW.W.0004.000000T0000Z-170525T0300Z/ Northern Valley- 641 PM MDT Wed May 24 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Warning. The cold front has moved to the North Dakota border late this afternoon. West wind continue at 20 to 30 mph with gusts as high as 50 mph for the remainder of the evening hours. $$ MTZ016-250300- /O.NEW.KGGW.LW.Y.0009.170525T0100Z-170526T0300Z/ /O.CON.KGGW.HW.W.0004.000000T0000Z-170525T0300Z/ Central and Southeast Phillips- Including the city of Malta 641 PM MDT Wed May 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THURSDAY FOR FORT PECK LAKE... The National Weather Service in Glasgow has issued a Lake Wind Advisory for Fort Peck Lake...which is in effect until 9 PM MDT Thursday. * WINDS...West 30 to 40 mph with gusts up to 60 mph. * TIMING...Through early this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles along north-south roadways. The waters of Fort Peck Lake have become choppy and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Boaters should use extreme caution if venturing onto Fort Peck Lake. These winds will make open waters of the lake rough and hazardous, and may result in high waves which may tip or swamp smaller craft. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$ MTZ059-060-250300- /O.CON.KGGW.HW.W.0004.000000T0000Z-170525T0300Z/ Northern Phillips-Southwest Phillips- Including the cities of Whitewater and Zortman 641 PM MDT Wed May 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WINDS...West 30 to 40 mph with gusts up to 50 mph. * TIMING...Through early this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles along north-south roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ023-250300- /O.NEW.KGGW.LW.Y.0009.170525T0100Z-170526T0300Z/ McCone- 641 PM MDT Wed May 24 2017 ...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THURSDAY FOR FORT PECK LAKE... The National Weather Service in Glasgow has issued a Lake Wind Advisory for Fort Peck Lake...which is in effect until 9 PM MDT Thursday. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * TIMING...Now through 9 PM on Thursday. * IMPACTS...Strong wind will make the open waters of the lake rough and hazardous, and will result in high waves which can tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
768 WWUS75 KGGW 250245 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 845 PM MDT Wed May 24 2017 .A strong low pressure system will continue to slide eastward along the Montana/Saskatchewan border through Thursday. MTZ016-251200- /O.CAN.KGGW.HW.W.0004.000000T0000Z-170525T0300Z/ /O.CON.KGGW.LW.Y.0009.000000T0000Z-170526T0300Z/ Central and Southeast Phillips- 845 PM MDT Wed May 24 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THURSDAY FOR FORT PECK LAKE... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Warning. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * TIMING...Through early this evening. * IMPACTS...These winds will make open waters of the lake rough and hazardous, and may result in high waves which may tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$ MTZ059-060-250345- /O.CAN.KGGW.HW.W.0004.000000T0000Z-170525T0300Z/ Northern Phillips-Southwest Phillips- 845 PM MDT Wed May 24 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Warning. West wind will continue to diminish tonight across the region. $$ MTZ017-021>023-251200- /O.CON.KGGW.LW.Y.0009.000000T0000Z-170526T0300Z/ Central and Southern Valley-Petroleum-Garfield-McCone- Including the city of Fort Peck 845 PM MDT Wed May 24 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THURSDAY FOR FORT PECK LAKE... * WINDS...West 20 to 30 mph with gusts up to 40 mph. * TIMING...Now through 9 PM on Thursday. * IMPACTS...These winds will make open waters of the lake rough and hazardous, and may result in high waves which may tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at May 23, 10:20 AM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 23, 10:20 AM MDT, 4 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 1020 AM MDT Tue May 23 2017 Updated for Aviation discussion... .SHORT TERM...for northeast Montana...today through Thu... Sent an update this morning to reflect the latest thinking based on near and short term model consensus. Expecting mostly sunny skies this morning to become partly cloudy as Pacific moisture streams up and around the high pressure ridge currently over the region. Winds will be light or calm early, then increase from the south around 10 to 12 mph. A very nice day leading up to a very windy change in the weather by tomorrow. BMickelson Previous short term discussion: Warm and dry weather conditions are expected for today as an upper level ridge advances across the region with rising heights. Overall expect highs to reach well into the 70s by late this afternoon along with an abundance in sunshine. The ridge axis will shift downstream of the CWA as the next low pressure system approaches from the west on Wednesday. This system will push a cold front through the area with a chance for showers and general thunderstorms, particularly in the afternoon. Tight pressure gradient with this storm system also supports gusty west winds developing which will cause hazardous boating conditions on Fort Peck Lake. Do expect a Lake Wind Advisory will be issued at some point to cover associated impacts. Questions exist with regard to winds across Phillips County. Will they be very strong and gusty in nature or will they reach high wind criteria. The 00z NAM solution is a little further north with the storm track, but the latest GFS still supports near high winds for especially the usually windy locations such as the Malta South DOT site. Given these arguments will let the High Wind Watch ride and future shifts can decide on the upgrade. Maliawco .LONG TERM...Thu night through Tue... Main feature for midweek on continues to be a strong upper low swinging across western Canada. By Wednesday night all the models have the stacked low over southern Saskatchewan with precipitation wrapping around into the northern zones. Strong winds are also expected on Thursday with the tight gradient as the low moves toward Manitoba. Lake Wind Advisory is likely for Fort Peck Lake with some potential for winds reaching High Wind criteria. Remainder of the forecast period will feature northwest flow between upper ridge building over the west coast states and upper trof settling over the Great Lakes. Slightly unstable flow will produce the occasional shower. The best chance for rain is expected on Sunday with a stronger shortwave sliding into the Great Lakes trof. Ebert && .AVIATION... Flight Category: VFR Synopsis: High pressure will be over the region today...followed by a deep low pressure system along the front range of the Canadian an northern rockies. Today forecast winds from the south at 5 to 15 kts. SE winds increasing overnight into 10 to 20 kts range with gusts to 25kts...then SE TO SW winds in the morning increase to 15 to 30kts with gusts from 30 to 45 kts. TC && .GLASGOW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Wednesday morning through Wednesday evening for Central and Southeast Phillips...Northern Phillips... Southwest Phillips. && weather.gov/glasgow
Hazardous weather outlook, May 23, 3:15 AM MDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 315 AM MDT Tue May 23 2017 MTZ016-017-021>023-059-060-240915- Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone-Northern Phillips-Southwest Phillips- 315 AM MDT Tue May 23 2017 This Hazardous Weather Outlook is for portions of northeast Montana. * Hazard: Strong and potentially damaging winds are possible across Phillips County. Gusty winds are also expected across Fort Peck Lake, leading to boating concerns. * Timing: Wednesday morning through early evening. * Wind: West winds of 35 to 45 mph with gusts to 55 mph are expected across Phillips County. Winds across the Fort Peck Lake area will range from 20 to 30 mph with gusts to 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:18 PM MDT | Red Flag Warning | GGW | Daniels, Garfield, McCone, Petroleum, Phillips, Roosevelt and 2 more | 31 hr |
Nearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.